Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A new degree bound for vector invariants of symmetric groups


Author: P. Fleischmann
Journal: Trans. Amer. Math. Soc. 350 (1998), 1703-1712
MSC (1991): Primary 13A50
DOI: https://doi.org/10.1090/S0002-9947-98-02064-9
MathSciNet review: 1451600
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

Let $R$ be a commutative ring, $V$ a finitely generated free $R$-module and $G\le GL_R(V)$ a finite group acting naturally on the graded symmetric algebra $A=S(V)$. Let $\beta (V,G)$ denote the minimal number $m$, such that the ring $A^G$ of invariants can be generated by finitely many elements of degree at most $m$.

For $G=\Sigma _n$ and $V(n,k)$, the $k$-fold direct sum of the natural permutation module, one knows that $\beta (V(n,k),\Sigma _n) \le n$, provided that $n!$ is invertible in $R$. This was used by E. Noether to prove $\beta (V,G) \le |G|$ if $|G|! \in R^*$.

In this paper we prove $\beta (V(n,k),\Sigma _n) \le max\{n,k(n-1)\}$ for arbitrary commutative rings $R$ and show equality for $n=p^s$ a prime power and $R = \mathbb {Z}$ or any ring with $n\cdot 1_R=0$. Our results imply \begin{equation*} \beta (V,G)\le max\{|G|, \operatorname {rank}(V)(|G|-1)\}\end{equation*} for any ring with $|G| \in R^*$.


References [Enhancements On Off] (What's this?)

  • H. E. A. Campbell, I. Hughes, and R. D. Pollack, Vector invariants of symmetric groups, Canad. Math. Bull. 33 (1990), no. 4, 391–397. MR 1091341, DOI https://doi.org/10.4153/CMB-1990-064-8
  • Shou-Jen Hu and Ming-chang Kang, Efficient generation of the ring of invariants, J. Algebra 180 (1996), no. 2, 341–363. MR 1378534, DOI https://doi.org/10.1006/jabr.1996.0071
  • E. Noether, Der Endlichkeitssatz der Invarianten endlicher Gruppen, Math. Ann. 77, 89-92, (1916).
  • E. Noether, Der Endlichkeitssatz der Invarianten endlicher linearer Gruppen der Charakteristik $p$, Nachr. Ges. Wiss. Göttingen (1926), 28-35; reprinted in ‘Collected Papers’, pp. 485-492, Springer Verlag, Berlin (1983).
  • D. Richman, Explicit generators of the invariants of finite groups, Adv. Math. 124 (1996), 49–76.
  • Larry Smith, E. Noether’s bound in the invariant theory of finite groups, Arch. Math. (Basel) 66 (1996), no. 2, 89–92. MR 1367149, DOI https://doi.org/10.1007/BF01273338
  • Larry Smith, Polynomial invariants of finite groups, Research Notes in Mathematics, vol. 6, A K Peters, Ltd., Wellesley, MA, 1995. MR 1328644
  • H. Weyl, The Classical Groups, 2nd ed., Princeton Univ. Press, Princeton (1953). (1st ed.)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 13A50

Retrieve articles in all journals with MSC (1991): 13A50


Additional Information

P. Fleischmann
Affiliation: Institute for Experimental Mathematics, University of Essen, Ellernstr. 29, 45326 Essen, Germany
Email: peter@exp-math.uni-essen.de

Received by editor(s): June 20, 1996
Article copyright: © Copyright 1998 American Mathematical Society